advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hastings, Nebraska, USA:

My 10 year old son has had type 1 diabetes since he was 18 months old and just recently started giving his own shots -- we are very proud! He is very thin and gives his shot in the arm and thighs. He has noticed when he bends his arm it feels tight or stiff in the area were it has been built up with insulin. What can we do to help with the build up or the stiffness?

Answer:

Congratulations on your son's success at administration! This is a typical time when children want (and need) some degree of independence. But a word of caution: sometimes, if given too much latitude, when these youngsters are teens, they've grown accustomed to "self-reliance" and often get "too proud" to ask for parental help and glucose readings can go haywire with puberty. So encourage this positive step but be certain to let him know that you want to continue to supervise and be there for him.

As for the tightness and stiffness, I can't tell from your description, but this sounds a bit like lipoatrophy, which usually causes "lumps and bumps" at injection sites used too often. Essentially, a kind of "scar" forms within the fat tissue under the skin. Kids prefer to use those same sites as it often is associated with less discomfort, but insulin absorption can be less smooth. An easy approach would be to try to rotate the injection sites to include the arms, legs, abdomen, and hips. You can still use the arms, but try to avoid the "tight" spots. Even thin children tend to have enough tissue under the skin to pinch up a bit for an injection. Sometimes, young persons are fearful of the abdominal injections, but usually, those spots hurt less than the arms or thighs. A great spot is an area along the back of hip, near the butt. Your son's diabetes nurse can review "shot-spots" with him and you.

DS

DTQ-20010410003220
Original posting 17 Apr 2001
Posted to Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.